Adapted from the MD Mama blog on Boston.com.
Knowing the signs of an allergy emergency can make the difference between life and death. Do you know them?
allergies are on the rise in the United States. Currently 5 to 6 percent of children have a food allergy, a number that has nearly doubled since 1997. That means that in an average classroom of 20 kids, at least one has a food allergy. Even if it’s not your child, it could be a child that comes to your house and has a meal or a snack while he’s there.
Even though parents should give you a head’s up about an allergy, sometimes they forget. Sometimes they think that it’s enough to tell the child to be careful. But kids forget, and don’t necessarily know all the ingredients in a cookie or other snack. And sometimes people don’t recognize when an allergic reaction is happening.
That’s the thing: the early symptoms of anaphylaxis, the term for a severe allergic reaction, may seem like a stomach flu or something else. That’s why it is important to know the possible symptoms. They include:
Rash, usually but not always hives. It may start small and spread rapidly.
Swelling of the face, eyes, lips or tongue.
Any trouble breathing. It might be wheezing, coughing or tightness of the throat or chest.
Vomiting, diarrhea, or stomachache.
Dizziness, or fainting.
Rapid or irregular heartbeat.
Feeling anxious (which may be from the dizziness or rapid heartbeat, but the person might just feel very strange).
This doesn’t mean that every person who coughs or throws up is having an allergic reaction, but if two or more of these symptoms occur, you should definitely consider an allergic reaction as a possibility.
The best treatment for an allergic reaction is an EpiPen, an injection of epinephrine packaged in a way that makes it easy for anyone to inject. If your child has a food allergy, you should always have one nearby. Get in the habit of asking whether kids who come to your house have a food allergy. If they do, ask if they can bring their EpiPen. Don’t worry about administering an EpiPen unnecessarily; nothing bad will happen if it’s not needed, but bad things absolutely can happen from not giving one if it is needed.
If you don’t have an EpiPen, lie the person down (preferably flat or on their side, no pillow) and call 911 right away. Even if you have an EpiPen, you should still call 911, as the medicine from the EpiPen wears off.Read more of this blog at Boston.com/MdMama.